Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 12:47 PM CDT for Campbell County, McPherson County, South Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 12:47 PM CDT (17:47 UTC)
- Expired
- Jun 26, 1998, 1:50 PM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Campbell County, SD, McPherson County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:00 PM CDT | Hail 0.75 | Herreid, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 261747 RRA TORABR SDC021-089-261850- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1247 PM CDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... EASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA MCPHERSON COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 150 PM CDT * AT 1246 PM CDT... ABERDEEN DOPPLER RADAR AND SPOTTER REPORTS INDICATED A TORNADO 31 MILES EAST OF MOBRIDGE OR 10 MILES SOUTHWEST OF EUREKA MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... EUREKA AT 105 PM CDT ARTAS AT 1250 PM CDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAvY FROM WINDOWS. DM.KH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 15 hours 54 minutes earlier.
Area forecast discussion, Jun 25, 8:53 PM CDT, 15 hours 54 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 853 PM CDT THU JUN 25 1998 STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS DEEPER. OTHERWISE...THINGS LOOK OK. .ABR...NONE. CB
In the hours before
Special weather statement, Jun 26, 11:40 AM CDT, 1 hour 7 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1140 AM CDT FRI JUN 26 1998 .A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION. SDZ003>005-009-010-015>017-033>037-045-048-051-270500- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON... GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY... MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON. SDZ006>008-011-018>023-MNZ039-046-270500- BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE MN- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK... CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN... WEBSTER...WHEATON 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS AFTERNOON. TDK
Special weather statement, Jun 26, 11:40 AM CDT, 1 hour 7 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1140 AM CDT FRI JUN 26 1998 .A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION. SDZ003>005-009-010-015>017-033>037-045-048-051-270500- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON... GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY... MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON. SDZ006>008-011-018>023-MNZ039-046-270500- BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE MN- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK... CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN... WEBSTER...WHEATON 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS AFTERNOON. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 50 min |
| Jun 26, 12:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Walworth | 61 min |
| Jun 26, 12:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 49 min |
| Jun 26, 3:14 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 36 min |
| Jun 26, 3:15 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 35 min |
| Jun 26, 3:30 PM CDT | Tornado Warning | ABR | Brown | 30 min |
| Jun 26, 3:43 PM CDT | Flash Flood Warning | ABR | Corson | 6 hr |
| Jun 26, 3:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 48 min |
| Jun 26, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 51 min |
| Jun 26, 4:18 PM CDT | Tornado Warning | ABR | Brown | 47 min |
| Jun 26, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 62 min |
| Jun 26, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 62 min |
| Jun 26, 4:49 PM CDT | Flash Flood Warning | ABR | Campbell | 6 hr |
| Jun 26, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Jun 26, 5:33 PM CDT | Tornado Warning | ABR | Brown | 47 min |
| Jun 26, 5:37 PM CDT | Tornado Warning | ABR | Day | 48 min |
| Jun 26, 5:52 PM CDT | Tornado Warning | ABR | Hand | 48 min |
| Jun 26, 5:52 PM CDT | Tornado Warning | ABR | Hand | 53 min |
| Jun 26, 6:00 PM CDT | Tornado Warning | ABR | Marshall | 50 min |
| Jun 26, 6:18 PM CDT | Severe Thunderstorm Warning | ABR | Day | 62 min |
| Jun 26, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 64 min |
| Jun 26, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 63 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.